Iowa, 2009

Hail and Damaging Winds in Iowa, May 8, 2009

May 8, 2009 · NWS DMX · 3 events in 3 counties and zones

S. The upper system closed off as it moved into eastern South Dakota by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper air system moved into the central U.S. The upper system closed off as it moved into eastern South Dakota by evening. The freezing level was in the 10,000 to 10,500 foot range in the morning with colder air moving in during the day. By evening the freezing level ranged from 9,500 feet over southeast Iowa to around 6,500 over the northwest. Other severe weather parameters were quite week. Though the low level lapse rates were quite good for thunderstorm development at 8 to 8.5 C, the mid level lapse rate was around 6 C. Most unstable CAPE was between 500 and 1000 J/kg with CAPE in the -10 to -30 C. layer of the atmosphere between 100 and 300 J/kg. This hindered the upward development of the thunderstorms. Lifted indices were between -2 and -4 C. The LCL was relatively high, generally between 1000 and 1500 meters. Temperatures warmed into the 70s across most of the state, with dew points in the mid to upper 50s. A strong cold front pushed into western Iowa in the afternoon. Temperatures fell into the 50s in its wake, with dew point readings in the upper 30s and 40s. Thunderstorms formed along the front and moved east across the state. With the development of the storms being limited, severe weather was marginal. Most of the storms produced winds of 35 to 45 MPH, with hail of up to nickel size. A few of the storms did become severe with a 65 MPH wind gust recorded in the Marshalltown area, and a 60 MPH wind northeast of Grinnell in Poweshiek County. One storm produced hail the size of quarters in Monroe County south of Albia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:26 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 8, 2:26 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT FRI MAY 8 2009

.SHORT TERM.../TONIGHT THOUGH MON/
A VIGOROUS SHORTWAVE IS PUSHING ACROSS CENTRAL IOWA AT THIS TIME.
AT THE SURFACE...A COMPLEX PATTERN HAS SET UP OVER CENTRAL IOWA.  A
LOW PRESSURE SYSTEM HAS DEVELOPED OVER SOUTHWEST IOWA AND A WEAK
FRONTAL BOUNDARY THAT WAS A QUASI STATIONARY COLD FRONT HAS MOVED
BACK NORTH AS A WARM FRONT.  NEAR THE TRIPLE POINT THERE IS ENOUGH
SHEAR TO CAUSE SOME OF THE STORMS TO ROTATE AND PRODUCE A COUPLE
LANDSPOUTS.  AS THE EVENING HOURS APPROACH AND STORMS PUSH FURTHER
AWAY FROM THE TRIPLE POINT...THEY WILL LOSE THEIR ROTATION AND
BECOME MORE OF A HAIL THREAT.  HAVING SAID THAT...ALTHOUGH
CONVERGENCE ALONG THE FRONTAL BOUNDARY HAS IMPROVED...MARGINAL CAPE
AND WEAK SHEAR WILL FIGHT AGAINST STEEP MID LEVEL LAPSE RATES AND
SOME DECENT STRETCHING POTENTIAL.  FOR THIS REASON I HAVE HIT
THUNDERSTORMS HARD IN THE GRIDS AND THE HWO.  IF THE STORMS CAN
BECOME MORE ORGANIZED AND SUSTAIN THEMSELVES THEY SHOULD BE
CAPABLE OF PRODUCING INCH OR SO HAIL WITH SOME STRONGER WIND GUSTS.
STORMS THAT DEVELOP RIGHT ON THE FRONT WILL HAVE AT LEAST A
POTENTIAL FOR LANDSPOUTS.  I MADE LITTLE CHANGE TO TEMPS ALTHOUGH I
DID BUMP MOST LOWS UP A DEGREE OR SO.

CURRENT SYSTEMS SHOULD BE EAST OF FORECAST AREA BY SAT MORNING WITH
FAIR WEATHER FOR START OF WEEKEND AS SFC HIGH APPROACHES MO RIVER
VALLEY.  SUBTLE SHORT WAVE ENTERING CA COAST LATE THIS AFTERNOON
THEN REACHES THE MIDWEST BY SUNDAY.  PV AND QG FORCING IS RATHER
WEAK...BUT COMBINED WITH STEEP LAPSE RATES I AM NOT COMFORTABLE
LEAVING FORECAST DRY SO HAVE INSERTED SLIGHT CHANCES SUN.  THIS IS
SUPPORT BY NAM...GFS AND SREF.  ANOTHER WEAK SHORT WAVE TRAVERSES
THE FLOW SUN NIGHT.  THIS SIGNAL IS SOMEWHAT LESS IMPRESSIVE IN
DETERMINISTIC MODELS...HOWEVER SREF PRECIP PROBS ARE STILL IN THE
LIKELY CATEGORY SO HAVE OPTED TO LEAVE SLIGHT CHANCES GOING THROUGH
THE NIGHT CENTRAL AND SOUTH.  SIMILAR THINKING TO SUN FOR MON...WITH
SUBTLE SHORT WAVES AND STEEP LAPSE RATES SO CONTINUED SLIGHT
CHANCES.  NO BIG CHANGES TO TEMPS WITH FORECAST SOUNDINGS SUPPORTING
GUIDANCE BLEND AND PERSISTENCE.

.LONG TERM.../MON NIGHT THROUGH FRI/
SCENARIO HAS CHANGED LITTLE SINCE YESTERDAY AND CANNOT ARGUE MUCH
WITH HPC SOLUTION WHICH IS HEAVILY WEIGHTED TOWARD 00Z ECMWF
ENSEMBLE.  THIS KEEPS CLOSED UPPER LOW IN PLACE TO OUR NORTH FOR THE
MIDDLE TO LATTER PORTIONS OF NEXT WEEK...BUT TO A LESSER EXTENT THAN
DEPICTED BY THE OPERATIONAL 00Z ECMWF.  CANNOT REALLY FIND MUCH
SUPPORT FOR ANY PRECIP AHEAD OF MATURING SYSTEM SO HAVE REMOVED ANY
TOKEN SLIGHT CHANCE WORDING MON AND MON NIGHT.  ISENT LIFT
DRAMATICALLY INCREASES LATE TUE...AND ESPECIALLY TUE
NIGHT...FOLLOWED BY KINEMATIC FORCING AND FROPA WED MORNING.  THIS
FAVORED SCENARIO HAS BEEN FAIRLY CONSISTENT SO HAVE RAISED POPS
FURTHER THROUGH CHANCE CATEGORY DURING PEAK PERIODS TUE NIGHT/WED.
WITH SEVERAL WEAK SHORT WAVES DIVING BEHIND CLOSE LOW...HAVE ALSO
INCLUDED INTERMITTENT SLIGHT CHANCES FOLLOWING SYSTEM DAYS 6 AND 7.
NO BIG AIRMASS CHANGE DURING THIS PERIOD...EVEN WITH FROPA.
SEASONAL TEMPS WITH FORECAST SOUNDINGS HINTING AT HIGHER END OF
ENSEMBLE MOS MEMBERS.

&&

.AVIATION...08/18Z
A SHORT WAVE ALOFT COUPLED WITH A COLD FRONT ALONG/NEAR THE HIGHWAY
20 CORRIDOR WILL PRODUCE THUNDERSTORMS OVER KFOD...KALO AND KMCW
THROUGH 21Z.  AS THE FRONT SAGS SOUTH AND THE UPPER LEVEL FEATURE
PUSHES EAST...THUNDERSTORMS WILL MOVE SOUTH ACROSS THE TAF LOCATIONS
THROUGH 06Z.  MVFR COND ARE EXPECTED IN THE STORMS.  SOME STORMS
WILL BE CAPABLE OF STRONG DOWNBURST WINDS...INCH TO INCH AND A HALF
HAIL AND AN ISOLATED TORNADO ALONG THE BOUNDARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB/BSS
Hazardous weather outlook, May 8, 11:00 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT FRI MAY 8 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1200 PM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL IOWA THIS
AFTERNOON INTO THE EARLY EVENING. SEVERE STORMS ARE POSSIBLE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HAIL SIZE BETWEEN A
QUARTER AND A HALF DOLLAR IS POSSIBLE WITH THE STRONGER STORMS
ALONG WITH 60 MPH WIND GUSTS. ISOLATED TORNADOES  A FEW
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW TORNADOES
ARE ALSO POSSIBLE MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY
NIGHT. THE MOST WIDESPREAD THUNDERSTORM POTENTIAL ARRIVES TUESDAY NIGHT.
THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE RESOLVED
WITH FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

FAB

In the hours before

Special weather statement, May 8, 2:52 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT FRI MAY 8 2009

IAZ047-059-060-082115-
BOONE-DALLAS-POLK-
352 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...
NORTHWESTERN POLK AND SOUTHERN BOONE COUNTIES UNTIL 415 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERRY...OR 29 MILES NORTHWEST OF DES
MOINES...MOVING EAST AT 45 MPH.

WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WOODWARD BY 400 PM CDT.
  MADRID AND GRANGER BY 405 PM CDT.
  POLK CITY BY 410 PM CDT.

KINNEY
Special weather statement, May 8, 3:13 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT FRI MAY 8 2009

IAZ047-048-059-060-082145-
BOONE-DALLAS-POLK-STORY-
413 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...NORTHERN
POLK...SOUTHEASTERN BOONE AND SOUTHWESTERN STORY COUNTIES UNTIL 445
PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADRID TO GRIMES...
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  SLATER...SAYLORVILLE LAKE...POLK CITY AND JOHNSTON BY 420 PM CDT.
  HUXLEY...SAYLORVILLE AND ALLEMAN BY 425 PM CDT.
  CAMBRIDGE...ANKENY AIRPORT...SAYLORVILLE AND ANKENY BY 430 PM CDT.
  ELKHART BY 435 PM CDT.

KINNEY
Special weather statement, May 8, 3:46 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT FRI MAY 8 2009

IAZ049-082215-
MARSHALL-
446 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 515
PM CDT...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE CENTER...OR 37 MILES NORTHEAST OF DES
MOINES...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  HAVERHILL BY 505 PM CDT.
  MARSHALLTOWN BY 510 PM CDT.
  FERGUSON...MARSHALLTOWN AIRPORT AND LE GRAND BY 515 PM CDT.

KINNEY
Special weather statement, May 8, 3:59 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT FRI MAY 8 2009

IAZ036-047-048-082130-
BOONE-HAMILTON-STORY-
459 PM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...NORTHWESTERN
STORY AND SOUTHERN HAMILTON COUNTIES UNTIL 430 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOONE...OR 29 MILES
SOUTHEAST OF FORT DODGE...MOVING EAST AT 45 MPH.

WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BOONE AIRPORT BY 405 PM CDT.
  GILBERT BY 420 PM CDT.
  RANDALL...STORY CITY AND JEWELL BY 425 PM CDT.

KINNEY

The radar

The Des Moines radar (KDMX), 70 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
May 8, 4:08 PM CST
Where
Marshall County, 2.48 mi NE of Luray
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.000, -92.960

Reported by a state RWIS site.

Thunderstorm Wind, Poweshiek

When
May 8, 4:15 PM CST
Where
Poweshiek County, 2.14 mi SSW of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -92.660

Hail, Monroe

When
May 8, 5:33 PM CST
Where
Monroe County, 1.25 mi ESE of Albia
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.020, -92.800

Mostly pea to nickel size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158062, 158063, 158060.